Alert archive / Iowa / Red Flag Warnings in 2020

Red Flag Warning 1, NWS Des Moines, IA

March 5, 202018 counties in Iowa

NWS Des Moines, IA issued this red flag warning at Mar 5, 2020, 2:39 AM CST for 18 counties in Iowa. It took effect at Mar 5, 2020, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 2020, 2:39 AM CST (08:39 UTC)
In effect from
Mar 5, 2020, 12:00 PM CST
Expired
Mar 5, 2020, 6:00 PM CST
In force
6 hr
Issued by
NWS Des Moines, IA

Counties Adair County, IA, Adams County, IA, Appanoose County, IA, Cass County, IA, Clarke County, IA, Davis County, IA, Decatur County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 78 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2873 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

834 
WWUS83 KDMX 050839
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
239 AM CST Thu Mar 5 2020

...Extreme Grassland Fire Danger This Afternoon in Southern 
Iowa...

.Strong winds combined with lowering relative humidity and mild
spring temperatures will combine for extreme grassland fire danger  
this afternoon over portions of southern Iowa. The highest threat
area will be south of Interstate 80.

IAZ070>075-081>086-092>097-051800-
/O.UPG.KDMX.FW.A.0001.200305T1500Z-200306T0000Z/
/O.NEW.KDMX.FW.W.0001.200305T1800Z-200306T0000Z/
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
239 AM CST Thu Mar 5 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR EXTREME FIRE CONDITIONS....

The National Weather Service in Des Moines has issued a Red Flag
Warning FOR EXTREME FIRE CONDITIONS, which is in effect from noon
today to 6 PM CST this evening. The Fire Weather Watch is no
longer in effect.

* AFFECTED AREA...Fire weather zones 070, 071, 072, 073, 074, 
  075, 081, 082, 083, 084, 085, 086, 092, 093, 094, 095, 096, 
  and 097.

* WIND...Sustained winds of 25 to 30 mph with gusts to 50 mph at 
  times.

* HUMIDITY...Lowest relative humidity of 20 to 25 percent 
  expected.

* HIGHEST THREAT...South of Interstate 80 where grasses are driest
  and relative humidity values will be lower. There is an elevated
  risk of grassland fires due to stronger winds just north of this
  area up to Highway 30 but relative humidity values will be
  higher in these locations. 

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
430 
WWUS83 KDMX 051633
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
1033 AM CST Thu Mar 5 2020

...Extreme Grassland Fire Danger This Afternoon in Southern
Iowa...

.Strong winds combined with lowering relative humidity and mild
spring temperatures will combine for extreme grassland fire
danger this afternoon over portions of southern Iowa. The highest
threat area will be south of Interstate 80.

IAZ070>075-081>086-092>097-060000-
/O.CON.KDMX.FW.W.0001.200305T1800Z-200306T0000Z/
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
1033 AM CST Thu Mar 5 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR EXTREME FIRE CONDITIONS....

* AFFECTED AREA...Fire weather zones 070, 071, 072, 073, 074, 
  075, 081, 082, 083, 084, 085, 086, 092, 093, 094, 095, 096, 
  and 097. 

* WIND...Sustained winds of 25 to 30 mph with gusts to 50 mph 
  at times. 

* HUMIDITY...Lowest relative humidity of 20 to 25 percent 
  expected.

* HIGHEST THREAT...South of Interstate 80 where grasses are
  driest and relative humidity values will be lower. There is 
  an elevated risk of grassland fires due to stronger winds 
  just north of this area up to Highway 30 but relative 
  humidity values will be higher in these locations. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
205 
WWUS83 KDMX 052055
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
255 PM CST Thu Mar 5 2020

...Extreme Grassland Fire Danger This Afternoon in Southern
Iowa...

.Strong winds combined with low relative humidity and mild temperatures
will maintain extreme grassland fire danger through this afternoon
for portions of southern Iowa. The highest threat area will be 
south of Interstate 80.

IAZ070>075-081>086-092>097-060000-
/O.CON.KDMX.FW.W.0001.000000T0000Z-200306T0000Z/
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
255 PM CST Thu Mar 5 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR EXTREME FIRE CONDITIONS....

* AFFECTED AREA...Fire weather zones 070, 071, 072, 073, 074, 
  075, 081, 082, 083, 084, 085, 086, 092, 093, 094, 095, 096, 
  and 097.

* WIND...Sustained winds of 25 to 30 mph with gusts to 50 mph at 
  times.

* HUMIDITY...Lowest relative humidity of 20 to 25 percent 
  expected.

* HIGHEST THREAT...South of Interstate 80 where grasses are 
  driest and relative humidity values will be lower. There is an 
  elevated risk of grassland fires due to stronger winds just 
  north of this area up to Highway 30 but relative humidity 
  values will be higher in these locations.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
735 
WWUS83 KDMX 052356
RFWDMX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Des Moines IA
556 PM CST Thu Mar 5 2020

IAZ070>075-081>086-092>097-060100-
/O.EXP.KDMX.FW.W.0001.000000T0000Z-200306T0000Z/
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
556 PM CST Thu Mar 5 2020

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING...

With temperatures falling and dewpoints remaining roughly steady
or falling later tonight, the relative humidity will rise and 
lower the risk for grassland fires. 

However, winds will remain gusty through late this evening, 
especially for areas along and east of I-35 and near and south of 
Highway 20/Highway 3 into east central and southeast Iowa. For 
these areas, a Wind Advisory has been issued. Please refer 
to the National Weather Service website for more details at 
weather.gov/desmoines.

$$

Ansorge

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at Mar 4, 11:18 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Mar 4, 11:18 PM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1118 PM CST Wed Mar 4 2020

...Updated for 06z Aviation Discussion...

.SHORT TERM.../Tonight through Thursday Night/
Issued at 304 PM CST Wed Mar 4 2020

Confidence: Medium to High

Next system already showing up in southern Canada and quickly
dropping southeast next 24 hours.  Initial warm surge beginning to
take place to our northwest with band of mid level warm air
advection clouds over northern Iowa at this time.  Tonight south
winds and warmer temps will continue over the area with increased
winds aloft.  Tomorrow the system will track into northern MN by 12z
with a trailing cool front into southern Iowa. Winds will quickly
begin to mix between 12 and 15z reaching nearly 30 mph sustained
between 15 and 18z most of the region. There is limited moisture,
but enough lift and convergence along this feature to produce a few
light showers from around 05Z to 11z north as the boundary slips
south. Most of the area will likely see gusts to 30 to 40 mph in
the morning already. A wind advisory will be issued for much of
the area from central through northern Iowa tomorrow for a combination
of both sustained 30 mph winds and/or gusts at or above 45 mph.
With some warming still expected in the south; though somewhat
limited confidence on how much; mixing winds increasing and
relative humidity dropping due to deepening boundary layer - we
have decided to issue a Fire Weather Watch for mid morning to late
afternoon in the south. The area most affect will be ahead of the
second and stronger cold front dropping into the north around 15z
and quickly passing south of the IA MO border by 23z. This stronger
cold air advection will increase mixing in the afternoon with
potential gusts to 45 to 50 mph at times which should last to
about 23-00z then drop quickly with boundary layer decoupling. The
northeast/east will likely see some clouds in the afternoon due
to cold air advection and this should temper the gusts a bit, but
other areas may reach the higher end of the forecast with ample
mixing. Though the second front timing is critical to the extent
of fire weather conditions in the afternoon, the timeframe has
been expanded a bit to cover the conditions along with wind that
would be more conducive to grassland fires. After lows tonight in
the lower 30s north to the upper 30s south, highs Thursday will
mix to the lower to mid 50s south and in the 40s north prior to
falling off in the afternoon as the second cold front moves
quickly south during the day. Tomorrow night will see a return to
colder air across the region as high pressure briefly settles into
the region.

.LONG TERM.../Friday through Wednesday/
Issued at 304 PM CST Wed Mar 4 2020

Confidence: Medium to High

Little overall change into the weekend with another in a series of
fast moving systems tracking across southern Canada from Friday into
Saturday and another longwave trough enters the west coast. The
combination of the two systems will bring a return of the well
advertised warming into the weekend.  Though some timing and
placement differences are showing up as usual, the Euro/GFS both
increase H850 temperatures to around 6 to 8C by afternoon Saturday
and vary a bit on Sunday from about 6 to 9C by afternoon. Both days
will see significant warming during the day along with breezy south
southwest winds. With a period of dry weather anticipated for most
of the region from today through Sunday, fire weather concerns will
most likely rise again for the weekend. There remains some uncertainty
for Sunday with increasing moisture from the south later in the
afternoon in the form of clouds and perhaps also an increase in
surface moisture at that time. Highs Friday will remain in the the
40s northeast to the 50s west while most of the area Saturday and
Sunday will reach the 60s. The timing of the system late Sunday
into next week has slowed down slightly with the arrival of first
surge of moisture between 06-12z Monday. The Euro remains slower
of the two and both models are now trending slightly farther south
with the main moisture channeling at H850; similar to many events
this year with the split flow. Though too far out in the extended
to forecast qpf amounts, it appears that the better moisture will
stay to our south at this time with maybe a 0.25 to 0.50 in our
forecast area. Previous package runs in the extended showed minimal
amplification and energy passing through the region. Today's GFS
and Euro are now a bit more active with systems potentially becoming
pulled into the westerly flow and moving toward Iowa. Confidence
has lowered beyond Monday, but there is still a signal for a weak
system either Tuesday or into Wednesday. With no significant cold
air in sight for the remainder of the extended, highs will be cooler
but still in the 30s to lower 50s for Monday into Wednesday.

&&

.AVIATION.../For the 06Z TAFS through 06Z Thursday night/
Issued at 1118 PM CST Wed Mar 4 2020

The primary concerns this period remain low level wind shear
(LLWS), strong, gusty surface winds on Thursday, and MVFR ceilings
in the latter half of this TAF period. LLWS is ongoing ahead of a
cold front that will move through the state tonight. As the LLWS
subsides toward sunrise, winds will become strong and gusty from
the northwest. Wind gusts over 40 knots are likely at FOD and MCW
and possible at DSM as well. Meanwhile, MVFR ceilings will move
over the terminals in the afternoon or evening with DSM near the
southwestern edge of these ceilings. Winds will slowly decrease
through Thursday evening.

&&

.FIRE WEATHER...
Issued at 304 PM CST Wed Mar 4 2020

Fire weather conditions may reach a critical stage by Thursday
for the southern portion of our forecast zones in the morning to
mid/late afternoon hours. Per previously discussed conditions,
general heating to the lower to mid 50s south prior to the
stronger afternoon cold front combined with RH of 25 percent or
less and winds sustained to 25/30 mph and higher will result in
favorable conditions for grassland fire spread. The conditions
just north of the watch will be briefly favorable for increased
grassland fire spread, but the arrival of colder air late morning
or very early into the afternoon should keep RH values within a
range that limits critical conditions. The watch will be updated
as needed in later forecasts.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 9 AM to 6 PM CST Thursday for IAZ004>007-
015>017-023>028-033>039-044>050-057>062.

Fire Weather Watch from 9 AM CST Thursday through Thursday
afternoon for IAZ070>075-081>086-092>097.

&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...Ansorge
FIRE WEATHER...REV
Hazardous weather outlook, Mar 4, 3:57 PM CST, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
357 PM CST Wed Mar 4 2020

IAZ070>075-081>086-092>097-052200-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
357 PM CST Wed Mar 4 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Fire Weather Watch is in effect for the area Thursday. Please
refer to the National Weather Service website for more details at
weather.gov/desmoines.

Warm temperatures, breezy conditions and lower relative humidity
may lead to a renewed threat of grass fires Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed at this time but any reports
of grassland fires would be appreciated.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-052200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-
357 PM CST Wed Mar 4 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Wind Advisory is in effect for the area Thursday.  Please refer
to the National Weather Service website for more details at
weather.gov/desmoines

Strong winds Thursday and breezy conditions over the weekend,
along with lower relative humidity levels and relatively dry
vegetation in central Iowa may lead to a an elevated threat of
grass fires Thursday, Saturday and again on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed at this time but reports of
any damage from strong winds Thursday would be appreciated.

REV

Nearby

Red Flag Warnings in Iowa, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.